Flood, Northeast Aroostook
- When
- April 19, 7:00 PM EST to 9:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
caused an increase in river levels. before rapidly falling back below flood stage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An ice jam on the Aroostook river near the village of Crouseville...just southeast of the town of Washburn...caused an increase in river levels. The flood stage at Washburn is 14 feet and the river level briefly crested at just over 14 feet...before rapidly falling back below flood stage. Minor flooding of a boat launch was observed at Washburn. Ice was forced onto a dirt road bordering the river near the town of Wade. In the village of Crouseville...river ice damaged a pasture fence bordering the river and water innundated one residential backyard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 19, 1:41 PM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 241 PM EDT SAT APR 19 2003 .SYNOPSIS...EXPECT MOSTLY CLOUDY CONDITIONS TO CONTINUE ACROSS NORTHERN AND CENTRAL MAINE TONIGHT AND SUNDAY WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACROSS DOWNEAST SECTIONS. A WEAK LOW PRESSURE TROUGH MAY PRODUCE SOME SCATTERED SHOWERS ACROSS NORTHERN AREAS LATE TONIGHT INTO EARLY SUNDAY. AN UPPER RIDGE WILL BUILD OVER THE STATE WITH PARTLY CLOUDY TO MOSTLY CLEAR CONDITIONS ON MONDAY. LOW PRESSURE APPROACHES THE REGION ON TUESDAY WITH SCATTERED RAIN SHOWERS POSSIBLE BY AFTERNOON. .DISCUSSION...CURRENT SURFACE ANALYSIS INDICATES 1036MB HIGH PRESSURE CENTERED SOUTHEAST OF NOVA SCOTIA STILL RIDGING ACROSS NEW ENGLAND. SAT IMG SHOWS PLENTY OF CLOUDS ACROSS NORTHERN SECTIONS WITH MOSTLY TO PARTLY SUNNY CONDITIONS ACROSS THE REMAINDER OF THE STATE. DID NOT MAKE MUCH CHANGE FROM PREVIOUS GRIDS. MODELS STILL CONSISTENT WITH LIFTING SHORTWAVE TROUGH OVER NORTHERN SECTION LATE TONIGHT INTO EARLY SUNDAY. DEEPEST MOISTURE MOVES OVER THE NORTH AROUND MIDNIGHT BUT STILL DOES NOT EXTEND MUCH ABOVE 700MB. WITH WEAK FORCING EXPECT PRECIP TO BE SPOTTED WITH VERY LIGHT AMOUNTS. CLOUDS TO REMAIN OVER NORTH AND CENTRAL SECTIONS ON SUNDAY WITH DOWNEAST SECTIONS REMAINING PARTY TO MOSTLY CLEAR. POSSIBLY 10 DEGREES WARMER ACROSS DOWNEAST SECTIONS WITH MORE SUNSHINE. WITH WEAK ONSHORE FLOW OVER COASTAL SECTIONS WILL KEEP HIGH IN THE LOWER 50S THERE. UPPER RIDGE BUILDS OVER THE STATE SUNDAY NIGHT INTO MONDAY WITH APPROACHING MIDWEST UPPER TROUGH. WITH SURFACE HIGH STILL RIDGING DOWN THE EAST COAST NOT SURE IF WARM FRONT WILL REALLY MAKE IT THROUGH THE STATE. HOWEVER... WITH PARTLY TO MOSTLY CLEAR SKIES...TEMPERATURES MAY REACH NEAR 60 ACROSS MOST AREAS. ONSHORE FLOW AGAIN WILL KEEP TEMPERATURES COOLER ALONG THE COAST. EXTENDED...CLOUDS ON THE INCREASE MONDAY NIGHT WITH APPROACHING UPPER TROUGH. WITH SURFACE HIGH PRESSURE TO OUR EAST RELUCTANT TO LET GO...EXPECT SHOWERS TO HOLD OFF TO TUESDAY AFTERNOON. UPPER TROUGH WILL SLOWLY MOVE ACROSS NEW ENGLAND ON WEDNESDAY AS SURFACE LOW MOVES INTO THE GULF OF MAINE WEDNESDAY AFTERNOON PROVIDING BEST CHANCE OF RAIN DURING THE DAY ON WED. WITH UPPER TROUGH MOVING VERY SLOWLY EASTWARD OVER NEW ENGLAND EXPECT SCATTERED SHOWERS TO CONTINUE INTO THURSDAY. COASTAL WATERS: WILL HEADLINE SCA FOR SEAS WITH 4 TO 6 FT SWELLS BEING CREATED BY EAST TO SOUTHEAST FLOW AROUND NOVA SCOTIA HIGH PRESSURE. .CAR...SCA FOR SEAS TONIGHT. FOSTER
MEZ001>006-010-011-015>017-029>032-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 505 AM EDT SAT APR 19 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. MIGNONE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352320.